Patient's age: 48 Yrs.
On 03/2008 the patient underwent a laparoscopic cholecystectomy surgery due to symptomatic gallstones in the gallbladder. The post-surgery course was regular and therefore the patient was discharged on 03/2008 .
Two days later the clinical picture revealed abdominal colics of high intensity with subsequent sending to the Emergency Room where, following the performed medical tests, there are proofs of changes of haematic values where the most important ones were those related to the hepato-renal function (see enclosure 1 - hematochemical examinations on 03/2008). The following day, he went to the Hospital for the checkups after surgery and he carried out the follow-up examinations with evidence of haematic values of the hepato-renal function definitely much more changed (see enclosure 2 – examinations on 03/2008) so to persuade the doctors to a further hospitalization on 03/2008.
From the concerning discharging letter on 4//2008 we read: “Today we are discharging the patient, hospitalized in our ward on 03/2008 for abdominal pains with diarrhoic alvus, deep asthenia and burning sensation at miction in patient who recently underwent, in our ward, a laparoscopic cholecystectomy surgery. The medical tests performed (Haepatic and renal ecography within norm limits) have revealed, from a biohumoral point of view, a slight increasing in the Creatininemy, in the CPK and in the hepatic cytolysis index (AST 331, ALT 618, Bilirubin within norm limits, GGT 539). The urinalysis revealed the presence of rare leukocytes and 5-10 erythrocytes per field. Negative markers for hepatitis A virus. (HAV), hepatitis B virus (HBV), hepatitis C virus (HCV) and FDP D-Dimer and P-Troponin are within norm limits. The patient has been treated with appropriate hydration and antibiotic therapy with quick improvement in the clinical picture and progressive normalization of the hepato-renal function index.
At present myalgias persist on both lower limbs that seem to be in regression phase. As a complement to the medical tests we have scheduled, within post hospitalization, a MRI-cholangiography. We advise at home a light diet, adequate rest, therapy with Ciproxin 500mg 1 tablet X 2 for 5 more days, Polase 1 packet X 2, Xanax 0,25 1 tablet X 2, Nexium 40 mg 1 tablet, Riopan Gel 1 tablet X 3, Biliary AC for 2 months".
The patient reports that during hospitalization, with regard to the possible cause of the clinical picture, the first opinions of the hospital doctors were for a probable anaesthesia effect and/or for the antibiotic treatments he underwent.
On 04/2008 the patient carried out a MR-cholangiography with the following medical report: “...in the right lobe of the liver, near the porta hepatis, there is a small sharp-edged cystic formation with homogeneous signal intensity of liquid type, in diameter of about 10 mm. No other signal intensity alterations, neither focal nor diffuse and of the structure of the abdominal parenchymal organs. Result of cholecystectomy. Good visualization of the intra and extrahepatic biliary ducts, of regular diameter and without any evident filling defects of litiasic type. Regular Wirsung’s duct. Otherwise findings within norm limits too”. In consideration of the negative result of this examination too, the patient was subjected to a visit by an anesthesia specialist and expert in post-surgery problems who expressed some doubts on the supposed pharmacological intoxication. Therefore further investigations were suggested among which: tumor markers that gave evidence of an increase of alpha-fetoprotein compared to the reference values, with the normalization of other parameters previously altered such as: hemoglobin, CGT, ALP, CPK, GGT).
Due to the increase of the alpha fetoprotein the patient was sent for an internist visit at the Hospital of Padua on 09/2008 and the following report was issued: “patient visited today because of a recent finding of an increase of the alpha-fetoprotein. For some years the patient has been suffering of dyspeptic disorders and has been subjected to repeated morpho-functional tests from which it seemed to emerge, in the past, an HP+ gastritis, subjected successfully to an eradication and an esophageal intermittent reflux of even biliary material. In spring a cholelithiasis becomes symptomatic (noticed at least since 2005) for which the patient undergoes a laparoscopic cholecystectomy. During post-surgery he develops a situation of hepatitis, probably from medicines as the tests carried out (including a MRI-cholangiography) do not document notable organic elements.
During the following months the alpha-fetoprotein is observed for the first time. Clinical objectivity is negative. As no clinical suspect data has emerged surgically, I reckon we ought to proceed in this way, for now: - - performing of testicular ecography - monitoring of the alpha-fetoprotein no earlier than 3 months”.
The testicular ecography carried out on 10/2008 reports: Didymes and epididymes within norm limits apart from some minor liquid area with a cystic appearance at the level of the head of both epididymes. Slight right hydrocele. Moderate left varicocele”. Therefore the patient undergoes periodical tests of the alpha-fetoprotein and, in case, he could undergo a PET scan (even if at this time it is not necessary).